Mycophenolate mofetil-related colitis: A case report

Kyungeun Kim, Jerad M. Gardner, Mary Schwartz, Matthew L. Tompson, Jae Ro

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Mycophenolate mofetil (MMF)-related colitis is one of the common causes of afebrile diarrhea in transplant patients. Pathologic diagnosis of MMF-related colitis is difficult because microscopic findings of MMF effects resemble those of graft-versus-host disease, inflammatory bowel disease and ischemic colitis. However, if diagnosed, MMF-induced colitis can be markedly improved by discontinuing the drug. A 70-year-old man having a history of transplantation presented with a one month history of afebrile diarrhea. Colonoscopy revealed patchy erosions. The colonoscopic biopsy specimen showed not only crypt disarray with degenerated crypts and scattered epithelial cell apoptosis, but also stromal inflammatory cell infiltration. A review of his medical records showed that he had been taking immunosuppressive drugs including MMF since his heart transplantation 6 years prior. The histologic findings of colonic mucosa were consistent with MMF-related colitis. After discontinuing MMF, the diarrhea quickly resolved and has not recurred for 10 months.

Original languageEnglish (US)
Pages (from-to)333-337
Number of pages5
JournalKorean Journal of Pathology
Volume44
Issue number3
DOIs
StatePublished - Jun 1 2010

Keywords

  • Colitis
  • Diarrhea
  • Mycophenolate mofetil
  • Transplants

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Fingerprint Dive into the research topics of 'Mycophenolate mofetil-related colitis: A case report'. Together they form a unique fingerprint.

Cite this